Q. When I was a teenager I had a brief bout with acne. A friend of my mother said I should take baker’s yeast. I took it for two weeks and it cleared up my skin. I hated the taste, though, so I switched to brewer’s yeast tablets. I have been taking five a day for 40 years.
Over the last few years I have had trouble with numbness in my feet. It’s a weird sensation, as though there were plastic wrap around them. A neurologist sent me for a battery of blood tests to rule out a vitamin B6 deficiency. He said it could cause peripheral neuropathy like mine.
My test results came back sky high. My B6 levels were seven times normal. Brewer’s yeast is high in vitamin B6. It turns out that either too little or too much of this vitamin can cause peripheral neuropathy.
A. Neurologists consider the nerve damage that occurs from vitamin B6 (pyridoxine) toxicity as a stocking-glove phenomenon. The numb sensation you described was a red flag. People are usually advised to keep their vitamin B6 intake under 100 mg daily.